Massachusetts, 2017

Cold in Massachusetts, March 11, 2017

March 11, 2017 · NWS ALY · 1 event in 1 county or zone

A cold Arctic airmass combined with blustery northwest winds gusting to near 40 mph combined to create very cold wind chills on the morning of Saturday, March 11. Wind chill values were as low as -21F at East Windsor, MA.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold Arctic airmass combined with blustery northwest winds gusting to near 40 mph combined to create very cold wind chills on the morning of Saturday, March 11. Wind chill values were as low as -21F at East Windsor, MA. The frigid wind chills persisted from the early morning into the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 11, 12:44 AM EST, 16 minutes earlier.

Area forecast discussion, Mar 11, 12:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1244 AM EST Sat Mar 11 2017

.SYNOPSIS...
A frigid airmass will invade the region tonight as an arctic
boundary moves through. Brisk and gusty winds will only make it
feel even colder resulting in dangerously cold wind chills. Some
lake effect snow showers will impact portions of the western
Mohawk Valley, Schoharie Valley and eastern Catskills overnight
into Saturday. A large snowstorm is possible early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1240 AM EST...Wind Chill Advisory is in effect from 1 am
tonight to 1 pm Saturday for the southern and western
Adirondacks, Lake George Saratoga region, western and central
Mohawk Valley, Schoharie Valley, Helderbergs, eastern Catskills,
northern Taconics, and the higher terrain across Southern
Vermont and the Berkshires in Massachusetts.

With an upper level trough overhead, cyclonic flow and lake-
enhancement has allowed for some snow showers and flurries,
mainly for western and southern parts of the area. Some
localized areas over the Adirondacks and southern VT have seen
over an inch, although most locations aren't seeing much
accumulation from this activity. Based off the latest 3km HRRR,
snow showers should start to diminish by about midnight or so.

There could be some additional lake effect flurries that reach
into western areas by later tonight, but the more steadier lake
effect activity should remain west of the region within the
northwest flow aloft. A light coating may occur across parts of
Schoharie County into the eastern Catskills.

As bitter cold air moves into the region behind an arctic cold
front, good mixing will continue to allow for gusty west to
northwest winds. Gusts have been reaching 30 to 45 mph over the
past few hours in some locations, especially higher terrain
areas. Despite it being the nocturnal hours, good mixing is
expected to continue overnight, so winds will still be gusty
through the entire night. Winds should be just under Wind
Advisory criteria, but cannot rule out an isolated downed tree
or power line.

Lows are forecast to bottom out below zero across the western
and southern Adirondacks and across the higher terrain of the
southern Green Mountains and eastern Caskills with 10 to 15
degrees in the mid Hudson Valley and single digits across the
rest of the forecast area. The brisk and gusty winds of 10 to 20
mph with gusts of 30 to 45 mph will result in wind chill
readings below zero with values of 15 to 25 below across mainly
the higher terrain above 1000 feet so a wind chill advisory has
been issued.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
On Saturday we will challenge the record low maximum temperatures
for the date with highs only expected to recover into the single
digits across the western and southern Adirondacks and across
the higher terrain of the southern Green Mountains and eastern
Catskills with low/mid 20s in the mid Hudson Valley and mainly
teens across the rest of the area. Refer to climate section for
the record low maximums for March 11th.

Winds will remain brisk and gusty through the day Saturday
making the already frigid temperatures feel much colder. Wind
chill readings are expected to remain below zero through the
day.

Winds gusts will approach wind advisory criteria across some of
the forecast area especially in areas where northwest winds are
enhanced by the terrain. Will add mention to our hazardous
weather outlook that a wind advisory may be needed if stronger
winds gusts are expected.

With a northwest lake effect snow showers will impact portions
of the western Mohawk Valley, Schoharie Valley and eastern
Catskills into Saturday afternoon. Only a light accumulation of
snow is expected where snow showers persist.

Region remains under cyclonic flow as short waves maintain the
longwave trough over the region. Temperatures will moderate some
for Sunday and Monday but will be well below normal by around
15 degrees. Daytime highs will be near what the normal nighttime
lows are.

Wind chill advisories will likely be needed for Saturday night
into Sunday for the same areas as tonight, those generally
above 1000 feet. Temperatures will drop into the single digits
with more below zero readings across western and southern
Adirondacks and across the higher terrain of the southern Green
Mountains and eastern Catskills. Winds will weaken but will
remain rather brisk especially in the evening and across the
higher terrain. Have this mentioned in the current wind chill
advisory and in the hazardous weather outlook,

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Although model and ensemble guidance all suggest a rapidly
developing coastal system will form for the start of the extended
period, there continues to be a large amount of uncertainty
regarding the extent and exact impacts of this storm on the region.

On Monday night, sfc low pressure is expected to be located off the
coast of the Carolinas and headed northeast.   A large source of the
uncertainty will depend on exactly how this developing coastal wave
off the mid-Atlantic states interacts with a sharp upper level
trough approaching out of the Great Lakes and Ohio Valley. The
models differ regarding on the amount of phasing that occurs, which
will have an impact on the track of surface low.

The models that show less phasing and interaction between the two
systems (such as the 12z ECMWF and 12z GGEM) have a further east
track of the surface storm and have lower amounts of QPF over the
area, with heavier amounts further east closer to the surface storm.
In addition, without full phasing of the systems, the system is more
progressive and doesn't impact the area for as long. Meanwhile, the
12z GFS and most members of the 12Z GEFS show more phasing, a closed
off 500 hpa low and high amounts of QPF over the area, with a closer
track to the coast. Also, the GFS brings precip in quicker on Monday
night and has heavy precip for Tuesday into Tuesday night. It
also still lingers areas of light snowfall into Wednesday as
well.

Using a blended approach, will allow pops to rise Monday night,
although not quite likely or categorical pops, as those look to
occur on Tuesday. Will start to taper POPs down Tuesday evening
into Tuesday night, although will continue with slight to low
chc pops into Wednesday in case the slower and more phased
scenario pans out.

Will continue to mention this storm in the HWO, as we have been for
the last 24 hours.  QPF and snow amounts are still far from certain.
While at least a few inches look to occur (especially for southern
and eastern areas), a more widespread heavy snowfall still is very
much possible.  Temps look to mainly be in the teens and 20s at
night with 30s during the day for Monday night through Wednesday.

Behind this system, mainly dry weather is expected for the remainder
of the work week.  There could be some lake effect snow showers or
flurries for far western areas, but these look rather light.  Temps
will continue to be below normal with an upper level trough in
control, with highs just in the 30s and lows in the teens for
Wednesday through Friday.

A northern stream system could head towards the area for Friday
night into the weekend, with another period of light snowfall.
However, this is rather far out, so expect this to change a lot
between now and then.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected to continue through 06z Sunday with
just sct ceilings around 3500-5000 ft. There have been a few
passing light snow showers and flurries, but these should be
decreasing over the next few hours and won't look to have an
impact on flying conditions.

The main aviation issue with be the gusty w-nw winds in place.
Sustained winds have been 15-20 kts with gusts 25-35 kts
occurring for all taf sites. Cold air aloft will allow for good
mixing and these winds will continue through the entire
overnight hours and into the day on Saturday. Some gusts on
Saturday may even approach 40 kts at times (mainly for KALB and
KPSF) between the mid-morning and late afternoon hours.

Outlook...

Saturday Night: Low Operational Impact. Breezy NO SIG WX.
Sunday: Low Operational Impact. Breezy NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: High Operational Impact. Likely SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SHSN.

&&

.HYDROLOGY...
A frigid airmass will invade the region tonight as an arctic
boundary sweeps through. Below normal temperatures are expected
to persist through much of next week allowing ice to form.

After isolated to scattered snow showers into this evening some
lake effect snows will impact portions of the western Mohawk
Valley into the eastern Catskills in the northwest flow
overnight into Saturday. Otherwise, a snowstorm is possible
early next week; Monday night into Tuesday night. Please refer
to the long term section for details.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record low maximum temperatures for Saturday, March 11th will
be challenged as an arctic airmass settles in.

March 11th Record Low Maximum Temperatures:
Albany NY: 20 degrees in 1940
Glens Falls NY: 19 degrees in 1960
Poughkeepsie NY: 31 degrees in 1960

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory until 1 PM EST this afternoon for NYZ032-
     033-038>042-047-048-051-054-058-063-082-083.
MA...Wind Chill Advisory until 1 PM EST this afternoon for MAZ001-
     025.
VT...Wind Chill Advisory until 1 PM EST this afternoon for VTZ013-
     014.

&&

SYNOPSIS...IAA/Thompson
NEAR TERM...IAA/Frugis/11
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...Frugis/11
HYDROLOGY...IAA
CLIMATE...
Hazardous weather outlook, Mar 10, 5:10 PM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
510 PM EST Fri Mar 10 2017

MAZ001-025-NYZ032-033-038>042-047-048-051-054-058-063-082-083-VTZ013-
014-111200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Western Ulster-Northern Fulton-
Southeast Warren-Bennington-Western Windham-
510 PM EST Fri Mar 10 2017

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for the southern and western
Adirondacks, Lake George Saratoga region, western and central Mohawk
Valley, Schoharie Valley, Helderbergs, eastern Catskills, northern
Taconics, Berkshires and the higher terrain across Southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Wind chill advisories will likely be needed again Saturday night
into Sunday for dangerously cold conditions.

Brisk and gusty winds are expected Saturday especially during the
afternoon. If stronger wind gusts are expected then a wind advisory
will need to be issued.

A strong coastal storm is expected to develop early next week.
Depending on the exact track of the storm, a potentially significant
amount of accumulating snowfall is possible over portions of the
region Monday night into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ043-049-050-052-053-059>061-064>066-084-VTZ015-111200-
Northern Litchfield-Southern Litchfield-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southern Washington-
Eastern Windham-
510 PM EST Fri Mar 10 2017

This Hazardous Weather Outlook is for the Capital District,
Washington County, mid Hudson Valley, northwestern Connecticut and
the Connecticut River Valley of southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Brisk and gusty winds are expected Saturday especially during the
afternoon. If stronger wind gusts are expected then a wind advisory
will need to be issued.

A strong coastal storm is expected to develop early next week.
Depending on the exact track of the storm, a potentially significant
amount of accumulating snowfall is possible over portions of the
region Monday night into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 10, 7:51 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
751 PM EST FRI MAR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     SNOW             PUTNEY                  42.97N  72.52W
03/10/2017  M1.1 INCH        WINDHAM            VT   TWITTER

&&

EVENT NUMBER ALY1702496

FRUGIS
Special weather statement, Mar 10, 11:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albany NY
1115 PM EST FRI MAR 10 2017

NYZ038>040-047>049-051-052-110515-
Southern Fulton-Eastern Albany-Eastern Schenectady-Schoharie-Southern
Herkimer-Western Schenectady-Montgomery-Western Albany-
1115 PM EST FRI MAR 10 2017

...A SNOW SQUALL WILL AFFECT SCHENECTADY...NORTHERN ALBANY...
NORTHEASTERN SCHOHARIE...SOUTHERN HERKIMER AND MONTGOMERY COUNTIES...

At 1115 PM EST, a snow squall was located along a line extending from
near Little Falls to near Colonie. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible with this squall.

This squall will be near...
  Albany, Colonie and Guilderland around 1120 PM EST.
  St. Johnsville around 1135 PM EST.
  Fort Plain around 1140 PM EST.
  Canajoharie around 1145 PM EST.
  Sharon Springs and Ames around 1150 PM EST.
  Delanson around 1215 AM EST.

Other locations impacted by this squall include Ingham Mills,
Shakers, Charleston, Spinnerville, Cedar Lake, Fultonville,
Countryman, Rockwell Corners, Young Corners and Quaker Street.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 90 near exit 5, and exit 1s and near exit 2.
 Interstate 890 near exit 7.
 Interstate 87 between exits 1 and 6, near exit 4, and between exits
2-4 and 4-5.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4313 7515 4316 7512 4277 7376 4264 7378
      4281 7466 4283 7465 4290 7488 4286 7489
      4289 7506 4291 7510 4290 7511 4292 7520
      4297 7521
TIME...MOT...LOC 0415Z 296DEG 32KT 4304 7492 4274 7380

KSL
Special weather statement, Mar 10, 11:18 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Albany NY
1118 PM EST FRI MAR 10 2017

VTZ013>015-110515-
Eastern Windham-Western Windham-Bennington-
1118 PM EST FRI MAR 10 2017

...A SNOW SQUALL WILL AFFECT NORTHERN BENNINGTON AND WINDHAM
COUNTIES...

At 1117 PM EST, a snow squall was located near Londonderry, moving
southeast at 25 mph.

Winds in excess of 40 mph are possible with this squall.

This squall will be near...
  Townshend around 1150 PM EST.
  Saxtons River and Newfane around 1200 AM EST.
  Westminster around 1210 AM EST.
  Putney and Westmoreland around 1215 AM EST.

Other locations impacted by this squall include Wardsboro Center,
Beartown, Goose City, East Putney, Chiselville, Grafton, South
Windham, Williamsville, Barnumville and East Dover.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4308 7244 4305 7247 4300 7244 4297 7247
      4295 7253 4292 7252 4286 7256 4303 7326
      4331 7325 4330 7299 4329 7299 4331 7297
      4313 7244
TIME...MOT...LOC 0417Z 302DEG 21KT 4319 7286

KSL
Special weather statement, Mar 11, 12:06 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Albany NY
1206 AM EST SAT MAR 11 2017

MAZ001-025-NYZ038-040-047-048-051>054-060-061-110600-
Northern Berkshire-Southern Berkshire-Eastern Albany-Eastern
Columbia-Western Rensselaer-Western Columbia-Schoharie-Southern
Herkimer-Eastern Rensselaer-Western Schenectady-Montgomery-Western
Albany-
1206 AM EST SAT MAR 11 2017

...A SNOW SQUALL WILL AFFECT CENTRAL BERKSHIRE...SOUTHWESTERN
SCHENECTADY...NORTHEASTERN COLUMBIA...ALBANY...NORTHERN SCHOHARIE...
SOUTHWESTERN HERKIMER...SOUTHWESTERN MONTGOMERY AND SOUTHERN
RENSSELAER COUNTIES...

At 1205 AM EST, a snow squall was located along a line extending from
Cedarville to near Central Bridge to near Rensselaer. Movement was
southeast at 20 mph.

Winds in excess of 40 mph are possible with this squall.

This squall will be near...
  East Greenbush, Rensselaer, Delmar, Menands, Castleton-On-Hudson
  and Central Bridge around 1210 AM EST.
  Schoharie and West Sand Lake around 1220 AM EST.
  Delanson and Averill Park around 1230 AM EST.
  Nassau around 1240 AM EST.
  Stephentown, Berne, New Lebanon and Altamont around 100 AM EST.

Other locations impacted by this squall include Bleecker Stadium,
East Berne, Brookview, Cedar Lake, Van Hoesen Station, West Berne,
Huntersland, Beckers Corners, Engleville and Quaker Street.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 88 between exits 19 and 23.
 Interstate 90 between exits 8 and 1s, and between exits 8 and 6-5A.
 Interstate 87 exit 1 and near exit 2 .
 Interstate 787 near exit 2, and between exits 3A and 1, and near
exit 4.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4298 7521 4279 7436 4257 7308 4231 7308
      4244 7377 4246 7378 4245 7387 4259 7465
      4262 7463 4274 7467 4283 7465 4290 7488
      4282 7491 4291 7510 4286 7514 4286 7520
TIME...MOT...LOC 0505Z 303DEG 12KT 4295 7508 4277 7430 4263 7369

KSL
Local storm report, Mar 11, 12:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1230 AM EST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             LANDGROVE               43.29N  72.84W
03/10/2017  M0.2 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0446 PM     SNOW             WOODFORD                42.89N  73.01W
03/10/2017  M0.5 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0447 PM     SNOW             ESOPUS                  41.82N  73.97W
03/10/2017  M3.0 INCH        ULSTER             NY   WEATHERNET6

            WEATHERNET6

0452 PM     SNOW             LIVINGSTON              42.14N  73.77W
03/10/2017  M1.0 INCH        COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

0531 PM     SNOW             TAGHKANIC               42.09N  73.68W
03/10/2017  M2.5 INCH        COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

0554 PM     SNOW             PHOENICIA               42.07N  74.34W
03/10/2017  M1.5 INCH        ULSTER             NY   WEATHERNET6

            WEATHERNET6

0603 PM     SNOW             ANCRAMDALE              42.05N  73.59W
03/10/2017  M2.9 INCH        COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

0621 PM     SNOW             WOODFORD                42.89N  73.01W
03/10/2017  M0.5 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0626 PM     SNOW             LANDGROVE               43.29N  72.84W
03/10/2017  M0.5 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1057 PM     SNOW             LANDGROVE               43.29N  72.84W
03/10/2017  M2.5 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1103 PM     SNOW             FONDA                   42.97N  74.37W
03/10/2017  M0.2 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1702497
EVENT NUMBER ALY1702498
EVENT NUMBER ALY1702499
EVENT NUMBER ALY1702500
EVENT NUMBER ALY1702501
EVENT NUMBER ALY1702502
EVENT NUMBER ALY1702503
EVENT NUMBER ALY1702504
EVENT NUMBER ALY1702505
EVENT NUMBER ALY1702506
EVENT NUMBER ALY1702507

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
March 11, 1:00 AM EST to 1:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688441.